Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this special weather statement at Mar 21, 2017, 2:21 PM PDT for San Benito County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 2:21 PM PDT (21:21 UTC)
- Expired
- Mar 21, 2017, 2:45 PM PDT
- In force
- 24 min
- Issued by
- NWS San Francisco Bay Area, CA
County San Benito County, CA
The radar
The San Francisco radar (KMUX), 83 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
588
WWUS86 KMTR 212121
SPSMTR
Special Weather Statement
National Weather Service San Francisco CA
221 PM PDT TUE MAR 21 2017
CAZ518-212145-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Monument CA-
221 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN BENITO COUNTY
UNTIL 245 PM PDT...
At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ridgemark, or 16 miles southeast of Hollister,
moving north at 20 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of north central San
Benito County.
LAT...LON 3661 12110 3663 12125 3675 12126 3682 12124
3680 12104 3678 12100
TIME...MOT...LOC 2121Z 192DEG 16KT 3670 12118
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 11:15 AM PDT, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 21, 11:15 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1115 AM PDT Tue Mar 21 2017
.SYNOPSIS...Periods of showers and potentially embedded
thunderstorms are forecast across the region through Wednesday
morning. Drying conditions will briefly set in Wednesday afternoon
into Thursday ahead of another approaching storm system. This
late week system will likely be the most potent of the week and
result in widespread rainfall, stronger southerly winds and a
greater potential for hydro-related impacts. Unsettled conditions
may then continue into early next week.
&&
.DISCUSSION...as of 8:30 AM PDT Tuesday...Scattered showers
continue across our region this morning with several moderate
cells indicated. Once had DBZ values over 60 over our waters which
prompted a special marine statement for small hail potential.
Rainfall amounts over the past 24 hours have locally been
impressive with some ares getting well over an inch. Please see
SFOPNSMTR for all of the totals.
Did a minor forecast update to reflect the latest CNRFC values.
Overall look for showers to diminish through the day before
another round of rain moves through. Looks like the heaviest rain
will be tonight into the morning rush.
Agree with the previous shift that Friday is the main concern for
the week with both rainfall and wind. GFS operational and
ensemble mean are in extremely good agreement and bring IVT
values to around 350 that day (ensembles peak over 500). Southerly
winds will also increase (925 MB speeds off the NAM peak close to
50 KT).
.PREVIOUS DISCUSSION...Rain showers continue across the region
early this morning after producing 1.00" to 2.00" in the coastal
ranges and 0.15" to around 0.80" elsewhere over the past 12 hours
(as of 1 AM PDT). While showers persist, coverage and intensity
have diminished slightly at this hour as the first impulse shifts
inland. Latest satellite imagery and forecast guidance indicate
another weak mid/upper level short-wave approaching the region
that will result in another increase in coverage through late
morning. In addition, a cooler and more unstable air mass is
forecast over the region through this afternoon that will result
in a slight chance of thunderstorms. Any heavier showers and/or
thunderstorms today may produce brief heavy downpours and small
hail in this post frontal environment. By later this
afternoon/evening, showers will taper off across the southern
portion of the region with the possibility of some breaks in the
cloud cover. Meanwhile, northern portions of the region are
expected to see showers lingering through the remainder of the
day. Breezy to locally gust winds are also being reported this
morning with the strongest wind gusts (around 45 MPH) in the
coastal ranges and over the coastal waters. Should see winds
diminish slightly later in the morning as this next system pushes
inland.
By tonight into Wednesday morning, another system is projected to
impact the region and result in another round of more organized
shower activity. The short-range, high resolution data show this
system sweeping into the North Bay late tonight and then pushing
across the San Francisco Bay Area and Central Coast early
Wednesday morning, generally during the start of the Wednesday
morning rush hour commute. With this, do expect brief moderate to
locally heavy rainfall once again. As this system shifts inland
and a weak short- wave ridge builds across the region, drying
conditions are forecast from Wednesday afternoon through Thursday
morning. With that said, cannot completely rule out a lingering
shower or two during this time frame. While the region may see a
bit more sun on Wednesday and Thursday, a cooler air mass aloft
will actually cause temperatures to further cool. Through midweek,
additional rainfall amounts are projected to be similar those
mentioned above. Given the convective nature of the rainfall
during the next few days, some areas will likely see higher
amounts while others will receive less.
Widespread rain is then projected to return to the North Bay
later in the day Thursday and sweep across the entire region on
Friday. The models are in good agreement with this system being
the strongest of the week as a deeper moisture tap gets advected
into the region. The deeper mid/upper level trough with a more
southerly track will approach the coast and drive a cold front
across the region. This will likely result in increased southerly
winds ahead of and along the frontal passage along with moderate
to locally heavy rainfall associated with the cold front. It is
worth noting that the GFS is slower to push this boundary through
compared to the ECMWF. The slower progression would result in
higher rainfall totals while a faster system would likely bring
lesser amounts. At this time, expecting an additional 1.00"-3.00"
for the North Bay and coastal ranges while 0.50" to 1.25" will be
more common in the lower elevations. Showers will likely linger
into Saturday morning in wake of the frontal passage with drying
conditions possible late in the day. While confidence is low at
this time, the models do suggest another weak system dropping
southward down the California coast Sunday into Monday that could
produce another round of light precipitation.
While hydro-related issues will be limited through midweek,
concerns will likely increase late in the week especially if the
boundary were to stall over any given area. Folks are encouraged
to closely monitor the latest forecast information in the coming
days as we continue to fine tune the forecast.
&&
.AVIATION...As of 10:55 AM PDT Tuesday...Low clouds are starting
to recede and lift from north to south as shower activity is
starting to wind down. However, visible satellite still shows
lingering low clouds, even behind this shower activity. Currently,
there's a mixed bag of CIGs across the district, generally MVFR &
VFR. Tafs show mainly VFR conditions over the next few hours, but
confidence is really low. Winds could also be a major factor
today. Model guidance suggests winds increasing from the southwest
and becoming gusty starting btwn 20z-23z. Once again, confidence
is low on timing and how strong and gusty the winds will become.
Rain showers are forecast to return sometime after 06z, sometime
around 07z-08z, per HRRR model. These showers are expected to be
off and on through 15z-16z Wednesday, possibly longer for some
terminals. Low confidence with this forecast.
Vicinity of KSFO...Generally VFR through about 08z or so, when
showers return. Cannot rule out trailing low clouds that may drop
CIGs to MVFR briefly. Winds WSW/SW, becoming gusty around 23z.
Gusts could reach up to 25 KT at times.
SFO Bridge Approach...MVFR CIGs are possible to hover around and
over the San Mateo Bridge over the next couple of hours.
Monterey Bay Terminals...Shower activity remains concentrated over
the Monterey Bay area. CIGs are mainly MVFR right now, with CIGs
below 2000 ft, but are expected to lift and recede in the next
few of hours. Will amend tafs accordingly, if necessary.
West/southwest winds are expected to remain gusty this afternoon,
decreasing late this evening. Additional showers expected after
06z.
&&
.MARINE...as of 10:46 AM PDT Tuesday...Southerly winds will
increase slightly through the day today for the northern coastal
waters, but should stay below small craft advisory criteria.
Winds will switch to northwest and increase Tuesday night and
Wednesday as a low pressure system moves through. Another storm
will bring moderate to strong southerly winds Friday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...None.
PUBLIC FORECAST: Bell/RGass
AVIATION: BAM
MARINE: BAM/Rowe
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Mar 21, 5:27 AM PDT, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service San Francisco CA 527 AM PDT Tue Mar 21 2017 CAZ006-505>513-516>518-528>530-221230- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 527 AM PDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of western California. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible through Tuesday night. The main impacts will be brief heavy downpours, isolated lightning strikes and potential for small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers will continue into Wednesday morning with additional rainfall amounts through midweek forecast to range from 1.00" to 2.00" in the coastal ranges with lesser amounts in urban and valley locations. A brief break in precipitation looks likely from late Wednesday into Thursday with mostly dry conditions. A more potent system is forecast to arrive over the North Bay late Thursday and sweep through the remainder of the region on Friday. This late week system will likely be the most potent of the week and result in widespread rainfall, stronger southerly winds and a greater potential for hydro-related impacts. Unsettled conditions potentially continue into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 21, 2:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
221 PM PDT TUE MAR 21 2017
CAZ518-212145-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Monument CA-
221 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN BENITO COUNTY
UNTIL 245 PM PDT...
At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ridgemark, or 16 miles southeast of Hollister,
moving north at 20 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of north central San
Benito County.
LAT...LON 3661 12110 3663 12125 3675 12126 3682 12124
3680 12104 3678 12100
TIME...MOT...LOC 2121Z 192DEG 16KT 3670 12118
ASThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:17 PM PDT | Small Craft Advisory | MTR | 3 hr |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.